Background: Evidence has accrued that several non-cardiac drugs may prolong cardiac repolarisation (hence, the QT interval of the surface electrocardiogram) to such a degree that potentially life-threatening ventricular arrhythmias (e.g. torsades de pointes) may occur, especially in case of overdosage or pharmacokinetic interactions.
Discussion: This has fostered discussion on the molecular mechanisms underlying the class-III antiarrhythmic effect shared by apparently disparate classes of drugs, on the clinical relevance of this side effect and on possible guidelines to be followed by drug companies, ethics committees and regulatory agencies in the risk-benefit assessment of new and licensed drugs. This review provides an update on the different classes of non-cardiac drugs reported to prolong the QT interval (e.g. histamine H1-receptor antagonists, antipsychotics, antidepressants and macrolides), on the possible underlying molecular mechanisms and on the clinical relevance of the QT prolonging effect. Identification and widespread knowledge of risk factors that may precipitate prolongation of the QT interval into life-threatening arrhythmias becomes an important issue. Risk factors include congenital long QT syndrome, clinically significant bradycardia or heart disease, electrolyte imbalance (especially hypokalaemia, hypomagnesaemia), impaired hepatic/renal function and concomitant treatment with other drugs with known potential for pharmacokinetic/ pharmacodynamic interactions (e.g. azole antifungals, macrolide antibacterials and class-I or -III antiarrhythmic agents). Future perspectives for drug research and development are also briefly outlined.